Pain and Fever medicines for your child

  • Home
  • News
  • Pain and Fever medicines for your child
XXXXXXXXX

About Pain and Fever Medicines

Acetaminophen (uh-SET-tuh-MIN-uh-fin) and ibuprofen (eye-byoo-PROH-fin) help with fever and headaches or body aches. Tylenol is one brand name for acetaminophen​. Advil and Motrin are brand names for ibuprofen.

These medicines also can help with pain from bumps, or soreness from a shot. Ask the doctor which one is best for your child.

What Else You Need to Know

  • Never give ibuprofen to a baby younger than 6 months.
  • If your child has a kidney disease, asthma, an ulcer, or another chronic (long-term) illness, ask the doctor before giving ibuprofen.
  • Don’t give acetaminophen or ibuprofen at the same time as other OTC medicines, unless your child’s doctor says it’s OK.
  • The American Academy of Pediatrics (AAP) does not recommend OTC cough or cold medications for children under age 6.
A Warning About Aspirin

Never give aspirin to your child unless your child’s doctor tells you it’s safe. Aspirin can cause a very serious liver disease calle Reye syndrome. This is especially true when given to children with the flu or chickenpox.

Ask your pharmacist about other medicines that may contain aspirin. Or, contact the National Reye’s Syndrome Foundation at 1-800-233-7393 or www.reyessyndrome.org.